HealthBoards

HealthBoards (https://www.healthboards.com/boards/)
-   Pain Management (https://www.healthboards.com/boards/pain-management/)
-   -   Lyrica - headache a side effect? (https://www.healthboards.com/boards/pain-management/695638-lyrica-headache-side-effect.html)

Sorespine 05-31-2009 05:52 AM

Lyrica - headache a side effect?
 
I just stopped the Gabapentin/Neurontin a few days ago to start on Lyrica/Pregabalin. I don't know whether it's a co-incidence but the day after I started on the Lyrica I got this awful headache that hasn't let up. It is now the 4th day.
I saw my doctor, for those who know me, Dr A, yesterday morning, and he gave me a referral to get a CT scan done on my head, and sent me off with oxycodone. I am not supposed to be treated ongoing with Oxycodone but this headache was nasty so I tried it once I knew I didn't have to drive anymore. But it didn't work. I still had the headache.
My husband said I shouldn't bother with that anymore, and we decided that even though it feels awful (I lose depth perception and get dizzy and such), the phenergan antihistamine helped a lot more than the oxycodone.
Also, he suggested that even though it's not on the list of side effects, that perhaps it's the Lyrica since I started it the day before I got the headache.
So I started back on the Gabapentin again today, and the headache remains the same, but I'll keep this up for a few days in the hope it works. I have put the oxycodone away for a 'painy' day.
My headache is a dull ache around the base of my skull and is not very painful (in comparison to my hips) - and then it is exacerbated by movement especially getting up and down - and becomes a severely painful throbbing that radiates from the base of my skull around the left side of my head and finishing at my forehead.
I looked at all the kinds of headache you can get just online and Dr A is right, I don't really fit into any of them. Closest is migraine but I don't have nausea or light sensitivity.
Has anyone had headaches as a side effect of Lyrica or heard of it as a side effect? Then maybe my headache will pass!

tiggertoo2174 05-31-2009 06:15 AM

Re: Lyrica - headache a side effect?
 
Headache is not listed as being a known side effect in the prescribing information for Lyrica that I could find.

This sounds some like a type of headache I get sometimes, only I usually get it on both sides of the head at once. Back before I became allergic to asprin, ibuprofen, etc. I would take excedrine migrane which is nothing more than asprin and tylenol and about as much caffine as a cup of coffee. Since the allergy I just get the tylenol and drink coffee or diet mountian dew. One of those energy drinks would probably work too. For some reason caffine helps some types of headaches.

You can try either rolling up a small towel, or taping two tennis balls together in a figure-8 looking form, and putting it behind your neck while laying down, or sitting in a chair or couch with a high back. This puts pressure on the muscles at the back of your neck and will help stop them from spasming or just relax if they are tight. One of those heat packs that you put in the microwave can help too. They are nice because you can lay down with it behind your neck and don't have to worry about falling asleep like you would with an electric heating pad.

There is also a topical here in the States called biofreeze that I use for these and it's amazingly effective. Probably any of the topicals for muscle strains that have menthol would work about the same.

That the phenegran helped may indicate that some type of allergy is also part of it. Since it knocks you out you could try something like claritin or zyrtec, that doesn't knock you out.

When I get these types of headaches my normal pain meds do nothing for it.

Hope you get rid of the headache soon.

Tigg.

PNo 05-31-2009 11:56 PM

Re: Lyrica - headache a side effect?
 
A rapid decrease in gabapentin can cause a headache and dizziness and other side effects. The headache wore off in a week for me. Remind me what was your dose was it low or a higher amount? You might just be sensitive no matter the amt. They usually have you slowly decrease as you get ready to switch to help avoid the worst side effects.

SS - is Dr. A the one doctor who is prescribing your medications now? Is this who gave you the tramadol? I couldn't remember where you left off with the doctor situation and I know how hard you worked to get yourself here. It would be a shame to trip up. Just being a friend and checking!!!

I agree with tiger, I use excedrine for migraines and a dr. pepper, it usually does the trick to help knock out those bad headaches.

brianpain33 06-01-2009 04:51 PM

Re: Lyrica - headache a side effect?
 
I would have to agree that it is from withdrawal of the Neurontin. There are way too many doctors that tell you just stop Neurontin and start Lyrica but if they are not equivalent dosages then you get withdrawal symptoms. Yes withdrawal is not just for narcotic medications.

brian


All times are GMT -7. The time now is 07:06 AM.